Sedation / Paralysis Bedside Emergencies

Source: ICU FAQ.org

16: What if my patient is undersedated?
17: Oversedated?
18: When should I use Narcan? Mazecon?
19: How do I know if my patient is withdrawing from something?
20: What if paralysis won’t take effect?
21: Won’t wear off?

Sedation /Paralysis:

16: What if my patient is undersedated?

This is a complex subject, and there’s more than you probably ever wanted to know about it in the "Sedation and Paralysis" FAQ. Apparently the studies consistently show that nurses always think that their patients are undersedated, and doctors always think the opposite (what else is new?) The essential point: keep the patient safe, and as free of pain and distress as possible. Make sure that you communicate carefully with the team, and document your assessments.

17: Oversedated?

They do have to wake up sometime. Use your judgment, keep the patient safe. Jayne points out that new practice guidelines from the Society for Critical Care Medicine say that sedated patients need to be awakened every two hours to make sure that everything is working, neuro-wise. This seems kind of impractical to me, but I guess they know what they’re talking about. I always try to document my sedated/paralyzed patients’ neuro status carefully: a chemically paralyzed patient will still have pupillary reflexes, right? So if one pupil suddenly gets big – well, what you have there is sort of your basic clue.

18: When should I use Narcan? Romazicon?

Narcan is the drug that pushes opiates off of their little cell receptor sites, so it’s used for opiate overdose situations, and sometimes for patients who aren’t able to tolerate their prescribed pain meds too well. Romazicon is the same thing except different – it works on benzo receptors. You have to be careful with flumazenil – it can provoke seizures in chronic-benzo-using patients. Be careful with narcan too – a patient can become frighteningly agitated after a dose of narcan. I usually put soft restraints on the patient ahead of time. And maybe pad the ceiling.

19: How do I know if my patient is withdrawing from something?

Usually the picture is pretty clear: agitation, tachycardia, hypertension - and you’ll have some idea of what to expect if your patient is admitted as an OD of one kind or another. If your patient is admitted intubated, maybe after being found down, maybe with an big aspiration pneumonia, maybe brewing ARDS, sedated with propofol, and two days along they start to become tachy, hypertensive…if the ER was doing it’s job, they’ll have sent a tox screen on admission, so you’ll have that to work with. And the timetable does vary for withdrawal, but the thing I try to think about is DT’s – usually the symptoms will start between 48 and 72 hours after the person’s last drink.

20: What if paralysis won’t take effect?

Some patients just don’t paralyze. I’m sure there are very good, and horribly complex physiological reasons why they don’t paralyze, but all I care about is whether or not my patient is ventilating, so would you all stop the intellectual discussion and give me a suggestion as to how we should control this guy before he codes? This is similar to the situation where the anesthesia resident stands there teaching the intern the fine points of intubation while the patient’s sat is falling (which is being watched mainly by the nurse while this intellectual discourse goes on). And falling. While we remind them. Again.

Surgical intern says to me once, not very happy: “No one ever listens to me!” I suggested: “Try being a nurse.” She didn’t like that answer…

Where were we? Before starting paralysis, if possible, it’s good to document a baseline "twitch", or train-of-four response, using a peripheral nerve stimulator, if only to document that they do or don’t respond to it. This gets a bit into the voodoo realm sometimes – some patients just don’t seem to paralyze, or twitch, or both. Twitch response may have to do with peripheral edema over the nerve that you’re trying to stimulate – but remember that your first goal is not the twitch number – it’s the patient’s condition. You can twitch them every whichy-way, but the point is to get the patient into some sort of safer condition than the one they were in before you started. There’s lots more about this topic in the "Sedation and Paralysis" FAQ.

21: Won’t wear off?

Progress has definitely been made on this one, and without going into too much detail, suffice to say that titrating to the train of four has given us a way to keep from giving too much paralytic drug. In the old days, a patient was either “paralyzed” or “not-paralyzed” – and apparently they sometimes soaked up too much med over the time they spent on the drug. Titrating to one-out-of-four on the TOF let’s us minimize the dose, so that they won’t have to cook off large amounts of drug after their lungs get better.

The other thing: paralytics and steroids seem not to mix. Certainly "pulse dose" steroids of something like a gram (!) of methylprednisolone seem to make the effects of paralysis linger on and on – and "stress" doses of 60mg may do the same. Something about "steroid myopathy" – as we say in Boston: "Alls I know is, don’t give ‘em togedda!"

Go Back to Bedside Emergencies

No comments: